Alert archive / Oregon / Wind Advisories in 2020
Wind Advisory 26, NWS Medford, OR
NWS Medford, OR issued this wind advisory at Dec 20, 2020, 2:50 PM PST for Modoc County, California; Klamath County, Lake County, Oregon. It took effect at Dec 21, 2020, 1:00 PM PST. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Dec 20, 2020, 2:50 PM PST (22:50 UTC)
- In effect from
- Dec 21, 2020, 1:00 PM PST
- Expired
- Dec 22, 2020, 1:00 AM PST
- In force
- 12 hr
- Issued by
- NWS Medford, OR
Counties Modoc County, CA, Klamath County, OR, Lake County, OR
The radar
The Medford radar (KMAX), 151 km from the middle of the area, began a volume at 22:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 12:00Z, 10.8 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 839 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 155 m²/s²
- 0-3 km storm-relative helicity
- 422 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
756 WWUS76 KMFR 202250 NPWMFR URGENT - WEATHER MESSAGE National Weather Service Medford OR 250 PM PST Sun Dec 20 2020 CAZ085-ORZ030-031-210700- /O.NEW.KMFR.WI.Y.0026.201221T2100Z-201222T0900Z/ Modoc County- Northern and Eastern Klamath County and Western Lake County- Central and Eastern Lake County- 250 PM PST Sun Dec 20 2020 ...WIND ADVISORY IN EFFECT FROM 1 PM MONDAY TO 1 AM PST TUESDAY... * WHAT...Southwest winds 30 to 35 mph with gusts up to 55 mph expected. * WHERE...Portions of Modoc and Lake Counties, including Highway 31 between Paisley and Summer Lake, Highway 299 at Cedar Pass, and the high terrain of the Warner Mountains, Hart Mountains, and Winter Rim. * WHEN...From 1 PM Monday to 1 AM PST Tuesday. * IMPACTS...Gusty winds will make travel difficult, especially for high profile vehicles, and could blow around unsecured objects. * ADDITIONAL DETAILS...Blowing snow could reduce visibilities at times. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ BPN Visit us at https://www.weather.gov/Medford
5 follow-up statements
830 WWUS76 KMFR 210651 NPWMFR URGENT - WEATHER MESSAGE National Weather Service Medford OR 1051 PM PST Sun Dec 20 2020 CAZ085-ORZ030-031-212200- /O.CON.KMFR.WI.Y.0026.201221T2100Z-201222T0900Z/ Modoc County- Northern and Eastern Klamath County and Western Lake County- Central and Eastern Lake County- 1051 PM PST Sun Dec 20 2020 ...WIND ADVISORY REMAINS IN EFFECT FROM 1 PM MONDAY TO 1 AM PST TUESDAY... * WHAT...Southwest winds 30 to 35 mph with gusts up to 55 mph expected. * WHERE...Portions of Modoc and Lake Counties, including Highway 31 between Paisley and Summer Lake, Highway 299 at Cedar Pass, and the high terrain of the Warner Mountains, Hart Mountains, and Winter Rim. * WHEN...From 1 PM Monday to 1 AM PST Tuesday. * IMPACTS...Gusty winds will make travel difficult, especially for high profile vehicles, and could blow around unsecured objects. * ADDITIONAL DETAILS...Blowing snow could reduce visibilities at times. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ Visit us at https://www.weather.gov/Medford
621 WWUS76 KMFR 211124 NPWMFR URGENT - WEATHER MESSAGE National Weather Service Medford OR 324 AM PST Mon Dec 21 2020 CAZ085-ORZ030-031-220000- /O.CON.KMFR.WI.Y.0026.201221T2100Z-201222T0900Z/ Modoc County- Northern and Eastern Klamath County and Western Lake County- Central and Eastern Lake County- 324 AM PST Mon Dec 21 2020 ...WIND ADVISORY REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO 1 AM PST TUESDAY... * WHAT...Southwest winds 30 to 35 mph with gusts up to 55 mph expected. * WHERE...Portions of Modoc and Lake Counties, including Highway 31 between Paisley and Summer Lake, Highway 299 at Cedar Pass, and the high terrain of the Warner Mountains, Hart Mountains, and Winter Rim. * WHEN...From 1 PM this afternoon to 1 AM PST Tuesday. * IMPACTS...Gusty winds will make travel difficult, especially for high profile vehicles, and could blow around unsecured objects. * ADDITIONAL DETAILS...Blowing snow could reduce visibilities at times. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ Visit us at https://www.weather.gov/Medford
266 WWUS76 KMFR 212130 NPWMFR URGENT - WEATHER MESSAGE National Weather Service Medford OR 130 PM PST Mon Dec 21 2020 CAZ085-ORZ030-031-220800- /O.CON.KMFR.WI.Y.0026.000000T0000Z-201222T0900Z/ Modoc County- Northern and Eastern Klamath County and Western Lake County- Central and Eastern Lake County- 130 PM PST Mon Dec 21 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 AM PST TUESDAY... * WHAT...Southwest winds 30 to 35 mph with gusts up to 55 mph expected. * WHERE...Portions of Modoc and Lake Counties, including Highway 31 between Paisley and Summer Lake, Highway 299 at Cedar Pass, and the high terrain of the Warner Mountains, Hart Mountains, and Winter Rim. * WHEN...From 1 PM this afternoon to 1 AM PST Tuesday. * IMPACTS...Gusty winds will make travel difficult, especially for high profile vehicles, and could blow around unsecured objects. * ADDITIONAL DETAILS...Blowing snow could reduce visibilities at times. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ BPN Visit us at https://www.weather.gov/Medford
299 WWUS76 KMFR 220657 NPWMFR URGENT - WEATHER MESSAGE National Weather Service Medford OR 1057 PM PST Mon Dec 21 2020 CAZ085-ORZ030-031-220900- /O.CON.KMFR.WI.Y.0026.000000T0000Z-201222T0900Z/ Modoc County- Northern and Eastern Klamath County and Western Lake County- Central and Eastern Lake County- 1057 PM PST Mon Dec 21 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 AM PST TUESDAY... * WHAT...Southwest winds 30 to 35 mph with gusts up to 55 mph expected. * WHERE...Portions of Modoc and Lake Counties, including Highway 31 between Paisley and Summer Lake, Highway 299 at Cedar Pass, and the high terrain of the Warner Mountains, Hart Mountains, and Winter Rim. * WHEN...Until 1 AM PST Tuesday. * IMPACTS...Gusty winds will make travel difficult, especially for high profile vehicles, and could blow around unsecured objects. * ADDITIONAL DETAILS...Blowing snow could reduce visibilities at times. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ Visit us at https://www.weather.gov/Medford
410 WWUS76 KMFR 220834 NPWMFR URGENT - WEATHER MESSAGE National Weather Service Medford OR 1234 AM PST Tue Dec 22 2020 CAZ085-ORZ030-031-220945- /O.EXP.KMFR.WI.Y.0026.000000T0000Z-201222T0900Z/ Modoc County- Northern and Eastern Klamath County and Western Lake County- Central and Eastern Lake County- 1234 AM PST Tue Dec 22 2020 ...WIND ADVISORY WILL EXPIRE AT 1 AM PST EARLY THIS MORNING... Winds are starting to decrease throughout the area, and the wind advisory will be allowed to expire. Breezy winds, however, will continue to be possible for the next few hours, especially near showers. $$ Visit us at https://www.weather.gov/Medford
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this wind advisory went out at Dec 20, 11:13 AM PST, 3 hours 37 minutes earlier.
Area forecast discussion, Dec 20, 11:13 AM PST, 3 hours 37 minutes before
Area Forecast Discussion National Weather Service Medford OR 1113 AM PST Sun Dec 20 2020 The Aviation and Marine sections have been updated... .AVIATION...For the 20/18Z TAFs... A strong warm front hung up along the coast will continue to cause rainfall across the coastal waters, along the coast and coastal mountains, and into the Umpqua Basin through the TAF period. The heaviest rainfall, lowest CIGs/VIS will be from Cape Blanco northward through this afternoon. Expect a mix of IFR and MVFR for valleys across that area with partial terrain obscurations. Overnight conditions are likely to fall to IFR in these areas. Elsewhere VFR is generally expected, though some IFR to local LIFR in lows clouds and fog is expected. However, it appears that KLMT and KMFR are more likely to get low clouds than significant fog. Valley areas further south and east across northern California are more likely to experience impacting fog, specifically northern portions of the Shasta Valley, the Scott Valley, and the Klamath River valley west of Interstate 5. ~BTL && .MARINE...Updated 1100 AM PST Sunday, 20 Dec 2020... A strong and very wet warm front is located along and near the coast with the heaviest rainfall, strongest winds, biggest and steepest seas, and lowest ceilings and lowest visibilities north of Cape Blanco. All of this will continue, but generally diminish this evening, but showers will continue. Southerly winds close to gale force are expected to continue through this afternoon within 20 nautical miles of the coast from about Cape Blanco northward. Seas generated by this area of stronger winds are expected to generally remain very steep through this afternoon from Coquille Point northward. Conditions are likely to settle some this evening into early Monday morning, though advisory conditions will generally continue. A strong and quick moving cold front will approach Monday morning causing south winds to increase to near gale force. An abrupt wind shift to strong northwest winds is then expected to spread across the area late morning into the afternoon with wind speeds near gale force. This will lead to a mix of steep to very steep, chaotic seas Monday continuing through the evening. North winds are expected Tuesday into Wednesday and may be at small craft advisory levels Tuesday into Tuesday night, especially over southern portions of the area. Another strong frontal system is likely Christmas day. Moderate to heavy rainfall and gale force winds looks likely with this front as it moves through. ~BTL && .PREV DISCUSSION... /Issued 923 AM PST Sun Dec 20 2020/ UPDATE...The rain belt got a little bit farther south than previously thought, but the delineation between sites with heavy rain and those without was much more defined. Adjustments this morning were made to bring the forecast in line with these trends, keeping the bulk of precipitation generally north of a line from Cape Blanco to Crater Lake, and west of the Cascade crest. Rain is possible south of that line, but amounts should be much less, relatively speaking. Gusty winds on the East Side, particularly along Winter Rim and Summer Lake, are sticking around a bit longer into the morning, so the Wind Advisory there has been extended out to 10 AM. Winds should begin to die down soon. Otherwise, the forecast appears on track, with only minor changes here and there. See the previous discussion below for more information on the rest of the forecast. -BPN PREV DISCUSSION... /Issued 544 AM PST Sun Dec 20 2020/ DISCUSSION...There is little change in the forecast for today into early Tuesday. A Wind Advisory remains in effect for western Lake County this morning, near Silver Lake and Summer Lake with southwest winds continuing at 20 to 35 mph with gusts up to 50 mph. Moderate to heavy rain in northern Coos and northwest Douglas counties will likely reach a peak of intensity this morning with a half inch to an inch likely during the next 6 hours, then around an additional quarter of an inch to a half inch in the afternoon into early evening. The warm front that is responsible will lift north across northern Oregon into Washington today into early Monday morning with diminishing winds. Snow levels will remain 9000 feet with lighter but still a significant rainfall of light to moderate intensity also for the remainder of the southern Oregon coast and Douglas County. Meantime, a blanket of low and mid level clouds will be persistent for much of the area with light rain for western and northern portions of Josephine, Jackson, and Klamath counties while Siskiyou, Lake, and Modoc counties remain largely dry. The main focus for adjustments was the characteristics to accompany a cold front that will move inland Monday afternoon through early Tuesday morning. Models have been consistent in depicting a fast moving front with rapidly lowering snow levels and a burst of about 6 hours of precipitation of light intensity to occur over most of our area. While not an absolute certainty, confidence is higher that the highest probability of light precipitation and the bulk of accumulation will be during Monday evening. The snow level is forecast to be around 6000 to 7000 feet as precipitation begins and fall to around 2500 (in southwest Oregon) to 4000 feet (near Mount Shasta) at the back edge of this main band at the end of the evening. Much lighter shortwave- related flurries are likely to follow late Monday night into Tuesday morning with the snow level continuing to drop to around 1500 to 2000 feet. There is an 80% chance of rainfall of around a half inch at the coast, with remaining model solutions showing a weaker front with less rain. There is also a high probability that the front weakens as it moves inland, but there is a better than even chance of getting a solid inch or 2 of snow at Butte Falls, Prospect, and Toketee Falls, 2 to 4 inches in the Siskiyou Mountains, 3 to 6 inches in the southern Oregon Cascades, and up to 2 inches elsewhere. While amounts there early Tuesday morning may not be much more than a dusting, it is noteworthy that many west side areas that infrequently receive snowfall may receive their first measureable amount of the season. This concern includes the Shasta Valley/Yreka area, Hayes Hill, Jacksonville Hill, east Medford, and particularly the mountain passes along I-5 between Canyonville and Grants Pass. The frontal passage is also likely to create gusty winds at the coast and over the higher terrain with another episode of advisory strength southwest winds in western Lake County late Monday afternoon through Monday evening with gusts up to 50 mph. High pressure will build in Tuesday through Thursday with colder and drier weather. Lows on Wednesday morning and Thursday morning are expected at 6 to 12 degrees below normal...upper teens to lower 30s for most of the west side and single digits to lower teens on the east side. The variability in model solutions for Christmas through the weekend remains wider than normal, although with a general pattern shift back to an active pattern, systems mainly of weak intensity, and snow levels in the ballpark of what is normal...around 4000 to 5500 feet. The highest probability of snow producing a noteworthy/advisory level impact on holiday travel (about a 1 in 4 chance) is focused on Friday night. && .MFR WATCHES/WARNINGS/ADVISORIES... OR...Wind Advisory until 4 PM PST this afternoon for ORZ030-031. CA...None. Pacific Coastal Waters... - Gale Watch from Monday afternoon through Monday evening for PZZ350-356-370-376. - Small Craft Advisory until 10 AM PST Tuesday for PZZ350-356-370-376. - Hazardous Seas Warning until 4 PM PST this afternoon for PZZ350-370. BPN/BTL/CC
In the hours before
Local storm report, Dec 20, 12:05 PM PST, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
1205 PM PST SUN DEC 20 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1204 PM HEAVY RAIN 2 ENE NORTH BEND 43.42N 124.20W
12/20/2020 M1.60 INCH COOS OR TRAINED SPOTTER
AS OF NOON PST.
&&
MNFLocal storm report, Dec 20, 12:32 PM PST, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
1232 PM PST SUN DEC 20 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1231 PM HEAVY RAIN 2 NNW SITKUM 43.18N 123.87W
12/20/2020 E1.00 INCH COOS OR TRAINED SPOTTER
4.5 HOUR TOTAL AS OF 1230 PM PST.
&&
MNFThe office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 19, 10:48 PM PST | Wind Advisory | MFR | Klamath, Lake | 11 hr |
| Dec 20, 2:26 AM PST | Gale Watch | MFR | 12 hr | |
| Dec 20, 2:26 AM PST | Small Craft Advisory | MFR | 44 hr | |
| Dec 20, 10:10 AM PST | Hazardous Seas Warning | MFR | 6 hr | |
| Dec 20, 2:19 PM PST | Gale Warning | MFR | 29 hr | |
| Dec 20, 2:19 PM PST | Small Craft Advisory | MFR | 32 hr | |
| Dec 20, 2:49 PM PST | Winter Weather Advisory | MFR | Douglas, Jackson, Klamath | 35 hr |
Nearby
Wind Advisories in Oregon, 2020Wind Advisories in California, 2020Every wind advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.